New Mexico, 2017

Damaging Wind in New Mexico, May 8, 2017

May 8, 2017 · NWS MAF · 1 event in 1 county or zone

The region was in between an upper ridge to the east and a cut off low to the west near the Baja Peninsula. A dryline was present across southeast New Mexico as well as a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The region was in between an upper ridge to the east and a cut off low to the west near the Baja Peninsula. A dryline was present across southeast New Mexico as well as a surface trough. There was good instability to the east of the dryline, so storms with damaging winds developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 4:22 PM MST, 3 minutes earlier.

Area forecast discussion, May 8, 4:22 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Mon May 8 2017

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
MVFR CIGs are quickly pushing back into the area this evening
thanks to gusty southeast winds. CIGs will lower some overnight
but should stay above BKN010-020, then scatter out tomorrow mainly
15-18Z. Winds will diminish some overnight but pick back up
tomorrow afternoon.

Hennig

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon May 8 2017/

DISCUSSION...

WV imagery shows the west coast upper trough over Baja, generally in
line w/what models predicted 24 hours ago, leaving almost meridional
flow aloft over West Texas and Southeast New Mexico.  This feature
is still forecast to move NE to central NM by Wed afternoon.  Closer
to home, a sfc trough extending from the Front Range down thru NM
and far West Texas continues to induce strong return flow/gusty
winds into the region, and this should continue thru at least Tue
night, complemented by a 50+kt LLJ each night.  As a result of this,
sfc analysis shows a dryline has sharpened up, and extends from
KATS-KCNM south along the eastern mtn slopes into the Big Bend.  To
the east of this, morning stratus is eroding W-E, as well as the
cap. Vis sat imagery shows cu just starting to develop along the
dryline, for at least isolated convection later this afternoon.  An
axis of 1500+J/kg mlcape runs just east of the dryline, w/30-40kt 0-
6km shear moving in from the west.  Mesoanalysis shows mid-lvl lapse
rates of 7C/km or better along and east of the dryline, so any
storms that get going will be potentially severe.  We'll emphasize
this in the HWO.  We've left it out of the grids contrast w/Tue,
when the bigger svr threat is anticipated.

Regarding Tuesday, models are in good agreement in pushing the dry
line east during the morning/early afternoon hours, to mid-CWA by
21Z, after which it will mix to the wrn zones thru mid evening.
During the day, 40+kt 0-6km shear will be rounding the base of the
trough and moving into the region, strengthening to 60-70kt after
00Z.  This will be accompanied by mid-lvl lapse rates 8-9C/km.
Needless to say, Tue should be busy, w/the main threats being large
hail and damaging winds.  However, w/strong return flow accented by
the LLJ after dark, and forecast LCLs of 1.5-3 kft agl, a twister or
two can't be ruled out, either.  After around 03Z, westerlies will
begin shunting the dryline east, w/convection tapering off and
dwindling to -SHRA Wed.

Once the trough passes, dirty ridging moves in through the weekend.
By Saturday night, West Texas and Southeast New Mexico will be under
SW flow aloft on the backside of the ridge, at which time a chance
of convection will creep back into the region.

For temperatures, a cold front is still in the cards Thursday night
following the trough, and temps should stay at or below-normal thru
Saturday, climbing back to above-normal Sun/Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  81  66  84 /  10  30  40  10
Carlsbad                       60  87  55  76 /  20  10  50   0
Dryden                         66  82  65  88 /   0  10  40   0
Fort Stockton                  64  87  61  86 /  10  10  30   0
Guadalupe Pass                 57  77  50  66 /  30   0  30   0
Hobbs                          61  80  55  76 /  20  30  60   0
Marfa                          54  84  50  78 /  20   0  20   0
Midland Intl Airport           63  82  63  83 /  10  30  50   0
Odessa                         64  83  62  83 /  10  30  50   0
Wink                           63  87  59  81 /  10  10  50   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, May 8, 12:15 PM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 8 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Mon May 8 2017 /115 PM MDT Mon May 8 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and evening mainly
across southeastern New Mexico, the northwestern Permian Basin, and
higher terrain to the west. Some storms could be strong to severe,
potentially producing hail, strong winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorm chances increase Tuesday, and expand across much of the
region by Tuesday night. Storms will be strong to severe, with large
hail, damaging winds, and locally heavy rainfall possible, which
could lead to areas of flooding. An isolated tornado or two cannot be
ruled out.

The threat of strong to severe thunderstorms remains mainly across
the far eastern Permian Basin on Wednesday. Storms may produce large
hail, damaging winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 8, 3:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM MDT MON MAY 8 2017

NMZ027-028-082330-
Eddy County Plains-Guadalupe Mountains of Eddy County-
454 PM MDT MON MAY 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDDY COUNTY...

At 453 PM MDT, a strong thunderstorm was located 15 miles west of
Seven Rivers Airport, or 20 miles south of Hope, moving north at 25
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Hope, Atoka and Dayton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3239 10463 3246 10482 3290 10477 3277 10431
TIME...MOT...LOC 2253Z 159DEG 22KT 3251 10467

12

The radar

The Holloman AFB radar (KHDX), 150 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
May 8, 4:25 PM MST to 4:26 PM MST
Where
Eddy County, 8 mi W of Artesia
Measured
65 kt (75 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
32.830, -104.538

A thunderstorm moved across Eddy County and produced wind damage west of Artesia. A large cottonwood tree was uprooted between 515 and 530 pm MDT. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692117.